Dense Fog, Anderson
- When
- December 7, 2:00 AM CST to 8:30 AM CST
- Where
- Anderson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Dense fog developed over much of east central and parts of northeast Kansas early on the 7th. Visibilities were reduced to near zero in places for a time.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Dense fog developed over much of east central and parts of northeast Kansas early on the 7th. Visibilities were reduced to near zero in places for a time. But no vehicle accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 6, 3:15 PM CST, 10 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 315 PM CST FRI DEC 6 2002 SHORT TERM CONCERNS ARE TEMPS AND EXTENT OF FOG OVER AND JUST NORTH OF SNOW AREAS...THEN TEMPERATURES ON SATURDAY. LATER PERIODS ARE TEMP TRENDS AND PRECIPITATION CHANCES MAINLY WEDNESDAY INTO THURSDAY. SHORTWAVE DIVING SOUTH ACROSS THE DAKOTAS MAINLY SHOWING SOME HIGH LEVEL MOISTURE BUT WILL HELP PUSH FRONT ACROSS THE AREA LATE TONIGHT AND SAT AM NORTHWEST HALF OF CWA AND DURING THE AFTERNOON SOUTHWEST HALF. LATEST SATELLITE SHOWING SNOW COVER STILL LINGERING ACROSS MUCH ANDERSON COUNTY AND SOUTHERN 2/3RDS OF COFFEY COUNTY. SOUTHWEST FLOW HAS PUSHED MID AFTERNOON TEMPS INTO THE UPPER 40S TO LOWER 50S EXCEPT OVER THE SNOW WHERE MOST READINGS IN THE UPPER 30S AND LOWER 40S. WITH MELTING AND EXPECTING DIMINISHING WINDS...HAVE WORDED THE FOG POTENTIAL TO AREAS AND EXTENDED PATCHY FOG TO THE NORTH OF THIS FOR A FEW COUNTIES. AVN SHOWING 925 MB RH IN THE 90 PERCENT RANGE GENERALLY ALONG AND SOUTH OF EMPORIA TO OTTAWA LINE. WILL DROP LOWS OVER THE SNOW TO AROUND 20...LEAVE GOING FORECAST OF GENERALLY MID 20S REST OF CWA. ON SATURDAY...BOUNDARY WORKS ACROSS CWA WITH COOL ADVECTION AT H850 MB. HAVE GONE WITH GENERALLY UPPER 40S FOR HIGHS...EXPECT AROUND 45 OVER THE SNOW COVERED AREAS. MODELS SHOWING INCREASE IN HIGH LEVEL RH FROM THE WEST AS SOUTHWEST UPPER LOW BEGINS TO SHIFT EAST AND CONTINUES INTO SATURDAY NIGHT. ON SUNDAY...MODELS IN GOOD AGREEMENT IN BRINGING WAVE OUT INTO PLAINS WITH DEEPER MOISTURE STAYING TO THE SOUTH AND INCREASING AS IT MOVES EAST OF CWA...SO JUST THICKENING THE CLOUDS ACROSS THE CWA WITH THIS SYSTEM. TEMPS MAINLY IN THE MIDDLE TO UPPER 30S FOR HIGHS SUNDAY. MONDAY INTO TUESDAY...TEMPERATURES MODERATE INTO THE MID TO UPPER 40S AS FLOW ALOFT RELAXS SOME AHEAD OF NEXT WAVE TO EMERGE FROM THE SOUTHWEST. FOR THE PERIOD TUESDAY THROUGH FRIDAY...FOCUS SHIFTS TO THE SOUTHWEST. MODELS HAVE WITH SOME AGREEMENT WITH WAVE OVER THE UTAH/NEVADA AREA AT 12Z TUESDAY WITH THE LATEST RUNS OF THE GFS AND MRF A BIT FASTER THAN ECMWF AND MORE IN LINE WITH UKMET. MRF/UKMET HAVE BROAD UPPER LOW OVER CENTRAL PLAINS BY 00Z THUR WHICH WOULD BE A LITTLE AHEAD OF ECMWF BUT BY 12Z THURSDAY ECMWF AND MRF SHARPENING THE UPPER TROUGH OVER THE AREA. WITH THIS IN MIND...HAVE INTRODUCED SOME 20 PERCENT POPS FOR THURSDAY INTO THURSDAY NIGHT. FOR NOW KEPT WEDNESDAY AND FRIDAY DRY. WILL LET LATER SHIFTS TWEAK AS MRF WOULD HINT OF SOMETHING SOONER ON WED OR WED NIGHT BUT MOISTURE LOOKED LACKING. TEMP WISE...AHEAD OF SYSTEM WARMED TEMPS GENERALLY INTO THE MID TO UPPER 40S TUESDAY. WITH CLOUD COVER INCREASING ON WEDNESDAY...LOWER READINGS ABOUT A CATEGORY. GENERALLY CLOSE TO NCEP NUMBERS FOR THURSDAY AND FRIDAY WITH HIGHS IN THE UPPER 30S TO LOWER 40S...GIVEN EXPECTED CLOUD COVER THURSDAY AND FRONTAL PASSAGE BY FRIDAY. .TOP...NONE FRANTZ
KSZ008>012-020>024-026-034>040-054>056-058-059-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CST FRI DEC 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED. WOLTERS
The national radar mosaic for the moment the first event began.
11 dense fog. Local standard time, as filed.
Dense fog developed over a large part of east central and areas of northeast Kansas. Visibilities were reduced to near zero in some areas for a time. No vehicle accidents were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318694, 5318695, 5318696, 5318697, 5318698, 5318699, 5318700, 5318701, 5318702, 5318703, 5318704.